Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Nashville, TN

May 30, 2004Davidson County, Wilson County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 30, 2004, 11:54 PM CDT for Davidson County, Wilson County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 11:54 PM CDT (04:54 UTC)
Expired
May 31, 2004, 2:00 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Davidson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 9 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.8
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 310455
FFWBNA
TNC037-189-310700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1154 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE
  WILSON COUNTY IN TENNESSEE

* UNTIL 200 AM CDT

* AT 1152 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN IN        
  ASSOCIATION WITH THE SEVERE THUNDERSTORMS WHICH ARE MOVING ACROSS  
  THE AREA. RAINFALL AMOUNTS IN EXCESS OF 1 TO 2 INCHES HAS FALLEN   
  IN A VERY SHORT TIME ACROSS DAVIDSON AND WILSON COUNTIES.  

* CITIES AFFECTED THROUGH 200 AM CDT INCLUDE...
  RURAL HILL...OLD HICKORY...NASHVILLE...MOUNT JULIET...LEBANON...
  LAKEWOOD...GREEN HILL...BELINDA CITY

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3624 8622 3608 8624 3611 8689 3630 8688

$$

21
1 follow-up statement
000 
WGUS74 KOHX 310610
FFSBNA
TNC037-189-310700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
109 AM CDT MON MAY 31 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 2 AM FOR DAVIDSON AND
WILSON COUNTIES...

AT 1 AM...RADAR INDICATED THE LINE OF STRONG TO SEVERE THUNDERSTORMS
WITH VERY HEAVY RAINFALL OVER EASTERN WILSON COUNTY. BEHIND THIS
INITIAL LINE...WIDESPREAD MODERATE TO OCCASIONALLY HEAVY RAINFALL
CONTINUES WESTWARD TO THE TN RIVER. THIS RAINFALL OVER THE WARNED
AREA WILL CONTINUE THROUGH 2 AM AND ADDITIONAL RAINFALL AMOUNTS OF UP
TO ONE HALF TO ONE INCH WILL STILL BE POSSIBLE.

KEEP IN MIND THAT FLASH FLOODING CAN STILL OCCUR EVEN AN HOUR OR SO
AFTER THE VERY HEAVY RAINFALL ENDS.

IF TRAVELING...AVOID CROSSING WATER OF UNKNOWN DEPTH. FLASH
FLOODING IS THE NUMBER ONE WEATHER RELATED KILLER. PLEASE AVOID
BECOMING A STATISTIC.

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 30, 8:50 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 30, 8:50 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
850 PM CDT SUN MAY 30 2004

.DISCUSSION...
TONIGHT...SEVERE WEATHER IS BEARING DOWN ON THE MID STATE AS TO OUR
WEST MEM AND PAH WFOS HAVE ALREADY ISSUED NUMEROUS SVR AND TOR
WARNINGS. AS A COLD FRONT CURRENTLY LOCATED OVER CENTRAL MISSOURI AND
NORTHERN ARKANSAS ADVANCES EASTWARD TOWARDS THE MID STATE...A SQUALL
LINE OF SVR THUNDERSTORMS OUT AHEAD OF THE FRONT WILL ENTER EXTREME
NORTHWEST MIDDLE TENNESSEE AROUND 10 PM...INTO THE BNA AREA SHORTLY
AFTER MIDNIGHT AND THE THUNDERSTORMS ACTIVITY WILL LEAVE THE
CUMBERLAND PLATEAU REGION AROUND 9 AM MONDAY MORNING. EXPECT TO
UPDATE THE ZONE PACKAGE LATER TONIGHT TO ADD WATCHES FOR SEVERE
WEATHER.

A FLOOD WATCH IS IN EFFECT UNTIL MONDAY MORNING. TONIGHT AND EARLY
THIS MORNING IN THE HEAVIER STORMS SECTIONS OF THE MID STATE COULD
SEE AMOUNTS OF OVER TWO INCHES AND SOME LOCATIONS RECEIVING OVER
THREE INCHES OF PRECIPITATION.

AT THIS TIME NO CHANGES TO PREVIOUS FORECAST PACKAGE.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT AND EARLY
MONDAY.

&&

31
Hazardous weather outlook, May 30, 12:46 PM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1246 PM CDT SUN MAY 30 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-311030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1246 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT
DEEP UPPER TROUGH WILL SWING THROUGH THE REGION TONIGHT AND EARLY
MONDAY MORNING WHILE TAKING ON NEGATIVE TILT. A BAND OF SOUTHWESTERLY
60 MPH WINDS AT THE MID LEVELS WILL SPREAD ACROSS NORTHERN ARKANSAS
THIS AFTERNOON...AND ACROSS THE TENNESSEE AND OHIO RIVER VALLEYS
TONIGHT. AT HIGHER LEVELS...THE PATTERN IS EXPECTED TO BECOME
INCREASINGLY DIFFLUENT. A SEVERE THUNDERSTORM COMPLEX IS EXPECTED TO
DEVELOP IN THE LOWER MISSISSIPPI RIVER VALLEY THIS EVENING...THEN
MOVE EAST INTO MIDDLE TENNESSEE OVERNIGHT. THE MAIN PROBLEMS FROM THE
SEVERE THUNDERSTORMS WILL BE DAMAGING DOWNBURSTS WINDS...LARGE HAIL
AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ONGOING SEVERE WEATHER IS LIKELY EARLY MONDAY MORNING.

MONDAY AFTERNOON THROUGH SATURDAY THE POTENTIAL FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY SUNDAY NIGHT.

BOYD
01

In the hours before

Special weather statement, May 30, 10:59 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1059 PM CDT SUN MAY 30 2004

TNZ005>009-022>031-056>064-075-077-093>095-310515-
BEDFORD-BENTON-CANNON-CHEATHAM-COFFEE-DAVIDSON-DEKALB-DICKSON-GILES-
HICKMAN-HOUSTON-HUMPHREYS-JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-
MAURY-MONTGOMERY-PERRY-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-
TROUSDALE-WAYNE-WILLIAMSON-WILSON-
1059 PM CDT SUN MAY 30 2004

...POWERFUL STORMS MOVING ACROSS THE MID STATE...

AT 1055 PM...RADAR INDICATED THAT THE LEADING EDGE OF A LARGE BAND
OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED ALONG A PORTLAND...
ASHLAND CITY TO LINDEN LINE. THIS LINE WILL REACH A LAFAYETTE...
NASHVILLE TO HOHENWALD LINE BETWEEN 1130 PM AND 1215 AM. HIGH
WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE. PEOPLE
ARE URGED TO STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL
TELEVISION STATIONS FOR WARNINGS AND UPDATES.

21
Local storm report, May 30, 11:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1119 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     8 W DICKSON             36.08N 87.52W
05/30/2004                   DICKSON            TN   TRAINED SPOTTER

            TENNESSEE CITY AND 3 MILES EAST OF DICKSON...TREES DOWN
            ALONG WITH POWER LINES

&&

31
Local storm report, May 30, 11:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1130 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     7 N DICKSON             36.18N 87.38W
05/30/2004                   DICKSON            TN   TRAINED SPOTTER

            12 TO 14 INCH DIAMETER TREES DOWN BLOCKING HWY 48 NEAR
            CHARLOTTE

&&

31
Local storm report, May 30, 11:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1137 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND GST     13 NNE CENTERVILLE      35.97N 87.36W
05/30/2004  0 MPH            HICKMAN            TN   TRAINED SPOTTER

            WEATHER SPOTTER EST 55 KNOTS WINDS ALONG HWY 100

&&

31
Local storm report, May 30, 11:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1141 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1123 PM     HAIL             1 W FAIRVIEW            35.98N 87.14W
05/30/2004  0.75 INCH        WILLIAMSON         TN   TRAINED SPOTTER

            DIME TO PENNY HAIL ALONG HWY 100

&&

31
Local storm report, May 30, 11:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1147 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     10 NE GALLATIN          36.48N 86.33W
05/30/2004                   SUMNER             TN   AMATEUR RADIO

            BETHPAGE TREES DOWN...ONE TREE ON HOUSE

&&

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:15 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart60 min
May 30, 9:48 PM CDTTornado WarningOHXBenton, Hickman, Humphreys, Perry27 min
May 30, 9:55 PM CDTSevere Thunderstorm WarningOHXRobertson50 min
May 30, 10:08 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner37 min
May 30, 10:19 PM CDTTornado WarningOHXHickman, Perry26 min
May 30, 10:24 PM CDTSevere Thunderstorm WarningOHXMontgomery51 min
May 30, 10:37 PM CDTSevere Thunderstorm WarningOHXDickson, Humphreys38 min
May 30, 10:40 PM CDTSevere Thunderstorm WarningOHXRobertson20 min
May 30, 10:45 PM CDTTornado WarningOHXDickson, Hickman30 min
May 30, 11:06 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson39 min
May 30, 11:34 PM CDTTornado WarningOHXDavidson, Wilson26 min
May 30, 11:40 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale50 min
May 30, 11:50 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lawrence, Lewis, Maury and 3 more40 min
May 30, 11:55 PM CDTFlash Flood WarningOHXHumphreys4 hr
May 30, 11:55 PM CDTTornado WarningOHXDavidson, Rutherford, Williamson, Wilson35 min
May 31, 12:16 AM CDTFlash Flood WarningOHXDickson4 hr
May 31, 12:23 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Davidson, Giles, Lawrence and 6 more37 min
May 31, 12:27 AM CDTTornado WarningOHXBedford, Marshall, Maury, Rutherford, Williamson33 min
May 31, 12:39 AM CDTTornado WarningOHXGiles21 min
May 31, 12:47 AM CDTFlash Flood WarningOHXHickman4 hr
May 31, 1:02 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Grundy and 5 more43 min
May 31, 1:10 AM CDTFlash Flood WarningOHXRutherford4 hr
May 31, 1:19 AM CDTTornado WarningOHXBedford, Coffee26 min
May 31, 1:43 AM CDTSevere Thunderstorm WarningOHXCoffee, Cumberland, Fentress, Grundy, Overton, Putnam and 3 more47 min
May 31, 1:49 AM CDTTornado WarningOHXGrundy26 min
May 31, 1:55 AM CDTFlash Flood WarningOHXDavidson, Sumner, Wilson4 hr
May 31, 2:10 AM CDTFlash Flood WarningOHXOverton4 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.